Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Phoenix, AZ

September 7, 2017Imperial County, Riverside County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 7, 2017, 4:42 PM PDT for Imperial County, Riverside County, California; La Paz County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 4:42 PM PDT (23:42 UTC)
Expired
Sep 7, 2017, 5:45 PM PDT
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 97 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS55 KPSR 072342
SVRPSR
AZC012-CAC025-065-080045-
/O.NEW.KPSR.SV.W.0066.170907T2342Z-170908T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
442 PM MST THU SEP 7 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Southwestern La Paz County in west central Arizona...
  Northeastern Imperial County in southeastern California...
  Riverside County in southern California...

* Until 545 PM MST/545 PM PDT/

* At 441 PM MST/441 PM PDT/, a severe thunderstorm was located over
  Palo Verde, or 36 miles northwest of Martinez Lake, moving north at
  15 mph.

  HAZARD...60 mph wind gusts and penny size hail. Dense blowing dust 
           is also likely.

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cibola and Palo Verde. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 11464 3327 11487 3350 11490 3350 11467
TIME...MOT...LOC 2341Z 177DEG 13KT 3343 11477 

HAIL...0.75IN
WIND...60MPH
 
$$

CB
1 follow-up statement
246 
WWUS55 KPSR 080012
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
512 PM MST THU SEP 7 2017

AZC012-CAC025-065-080045-
/O.CON.KPSR.SV.W.0066.000000T0000Z-170908T0045Z/
La Paz AZ-Imperial CA-Riverside CA-
512 PM MST THU SEP 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MST/545 PM PDT/ FOR SOUTHWESTERN LA PAZ...NORTHEASTERN IMPERIAL AND
RIVERSIDE COUNTIES...

At 510 PM MST/510 PM PDT/, a severe thunderstorm was located near
Nicholls Warm Springs, or 37 miles east of Desert Center, moving 
north at 15 mph. The storm was just to the west of the towns of 
Cibola and Palo Verde.

HAZARD...60 mph wind gusts and penny size hail. Dense blowing dust 
         remains a possibility as well.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cibola and Palo Verde. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 11464 3327 11487 3350 11490 3350 11467
TIME...MOT...LOC 0010Z 177DEG 13KT 3354 11478 

HAIL...0.75IN
WIND...60MPH
 
$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:20 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 7, 2:20 PM PDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Thu Sep 7 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as shower
and thunderstorm chances across the region through the upcoming
weekend. Friday will likely be a very active day with numerous
storms, strong winds, and locally heavy rains are possible. Drier
conditions and a warming trend will return during the early and
middle parts of next week as strong high pressure builds back over
the area.

&&

.DISCUSSION...
The overall pattern will become very condusive for numerous showers
and storms over the next 48-72 hours as the combined influence of
ridging over the Rockies and cyclonic flow over the east Pacific
transports moderate amounts of moisture and shortwaves north. While
morning sfc dewpoints jumped into the low 60s (and have been
maintained since), 12Z sounding data showed a more shallow moisture
profile at KPSR and KTWC. Forecast soundings still indicate a
gradual deepening of moisture through the mixing depth such that
even lower elevations will become weakly capped into the evening
hours in southerly flow.

High resolution models remain in excellent agreement of stronger
convection developing through western Pima/SW Maricopa counties,
then blasting north and west with outflow boundaries fueled by
DCapes near 1500 J/kg and renewed storms along the boundary. Deep
convection has also formed on the nose of much more robust MLCApe
through SE California and should persist into the early evening in
an area of preferred midlevel deformation. Large Dcapes in excess of
1500 J/kg will support strong organized outflows capable of
producing a lot of blowing dust, and an advisory in lieu of a Watch
is valid into the evening.

Technical problems and the amount of coordination precludes a more
detailed discussion, but Friday still appears to be an extremely
active day across the region. Even elevated morning convection could
be fairly active with showers/storms moving into northern AZ during
the day. By the afternoon, well mixed 10-13 g/kg boundary layer
moisture, cooler than typical midlevel temperatures and a weak
capping inversion will result in MLCape values at least 1000-2000
J/kg (and possibly as high as 2500 J/kg) juxtaposed with 0-6km bulk
shear nearing 20 kt (less than typically acceptable for organized
severe storms, but certainly better than most Monsoon days). Concern
about training echoes across outflow boundaries in a deep meridional
southerly flow justified the Flash Flood Watch Friday (and into Sat
to the west).

A shift westward in the area of most active weather should occur
Saturday and Sunday as the axis of best moisture shifts westward
along with the main upper level low center off the southern CA
coast. There will still be a risk of severe storms/localized
flooding across parts of SE CA on Saturday. Highs Saturday will
likely once again struggle to reach 100F across the lower deserts,
being kept down by convective activity and leftover debris clouds.
Somewhat warmer temperatures are likely in Sunday as midlevel temps
rise and skies clear.

Monday through next Wednesday...
Both the GFS and EURO continue to be onboard on the idea that a
warming/drying trend will occur during this period. They both keep
the main upper-level ridge axis over the region through the period,
with PWATS slowly falling back into the 0.80-1.10 inch range. This
will likely limit convective activity to just a few cells over the
higher terrain, with lower desert highs rising back into the 105-109
degree range.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple concerns through this evening. Blowing dust, gusty winds,
and wind shifts due to outfloows look to be the most likely issues
due to distant thunderstorms. The best timing of these events is
between 0Z and 5Z (5pm to 10pm local). While thunderstorms in the
terminal area cannot be ruled out, their probability is low enough
to exclude them from the TAFs at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:
Vicinity thunderstorms will continue through this afternoon,
particularly for KBLH, although an isolated storm near KIPL cannot
be ruled out. Storms that do develop may have the potential to
produce heavy rain along with strong wind gusts, reduced visibility,
and lower ceilings.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreasd across all the
distrcits. With this drying trend will, minimum humidity levels will
also fall as afternoon readings fall into in a 15-25% range with
good overnight recovery. Winds will be rather light and seasonal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening. Spotter
reports will likely be needed Friday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Friday afternoon through Friday evening
     for AZZ531>534-536>546-548>551-559.

     Flash Flood Watch from Friday afternoon through Saturday evening
     for AZZ530.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ539-553-
     554-559.

CA...Flash Flood Watch from Friday afternoon through Saturday evening
     for CAZ560-561-564-565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Percha
AVIATION...Deemer
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 7, 1:33 PM PDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
133 PM PDT THU SEP 7 2017

CAZ561-072115-
Joshua Tree NP East CA-
133 PM PDT THU SEP 7 2017

...SPECIAL WEATHER STATEMENT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Twentynine Palms Airport, or 21 miles southeast of
Twentynine Palms, moving north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

LAT...LON 3389 11564 3394 11585 3404 11584 3404 11561
      3409 11560 3408 11554 3411 11552 3411 11551
TIME...MOT...LOC 2032Z 196DEG 11KT 3399 11574

AD
Special weather statement, Sep 7, 1:58 PM PDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT THU SEP 7 2017

CAZ564-568-570-072145-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
158 PM PDT THU SEP 7 2017

...SPECIAL WEATHER STATEMENT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm over
Desert Center, moving north at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Desert Center, Eagle Mtn, and Interstate 10.

LAT...LON 3358 11520 3371 11557 3386 11548 3375 11514
TIME...MOT...LOC 2058Z 197DEG 16KT 3374 11537

AD
Special weather statement, Sep 7, 2:51 PM PDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
251 PM MST THU SEP 7 2017

AZZ531-533-072230-
Kofa AZ-Central La Paz AZ-
251 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LA PAZ AND
NORTHWESTERN YUMA COUNTIES UNTIL 330 PM MST...

At 250 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Kofa Wildlife Refuge, or 35 miles north of Martinez
Lake, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central La
Paz and northwestern Yuma Counties...but it may affect motorists on
highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3331 11415 3330 11434 3356 11435 3356 11414
TIME...MOT...LOC 2150Z 159DEG 16KT 3345 11426

CB
Special weather statement, Sep 7, 3:13 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
313 PM PDT THU SEP 7 2017

CAZ564-570-072300-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
313 PM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 400 PM
PDT...

At 312 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Nicholls Warm Springs, or 19 miles east of Desert
Center, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Riverside County.
However, heavy rain and dense blowing dust may significantly impact
motorists on Interstate 10 to the west of Blythe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3353 11492 3352 11518 3376 11524 3371 11490
TIME...MOT...LOC 2212Z 172DEG 17KT 3365 11507

CB
Special weather statement, Sep 7, 3:50 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
350 PM MST THU SEP 7 2017

AZZ530-531-533-CAZ569-570-072330-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
350 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 430 PM MST/430 PM
PDT/...

At 348 PM MST/348 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Blythe, or 40 miles north of Martinez Lake, moving
north at 15 to 20 mph.

Winds in excess of 40 mph will be possible with this storm. In
addition, dense blowing dust and locally heavy rain is possible.

Locations impacted include...
Blythe, Ripley, Cibola, Ehrenberg and East Blythe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is likely occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3340 11445 3340 11470 3367 11469 3368 11442
TIME...MOT...LOC 2248Z 173DEG 21KT 3355 11459

CB
Special weather statement, Sep 7, 4:37 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
437 PM MST THU SEP 7 2017

AZZ536-539-080015-
Gila River Valley AZ-Gila Bend AZ-
437 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND MARICOPA
COUNTIES UNTIL 515 PM MST...

At 435 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 26 miles west of Gila Bend, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm. Dense
blowing dust is also likely which would sharply restrict visibility
for motorists on Interstate 8.

Locations impacted include...
Sentinel and Interstate 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 11292 3275 11325 3295 11336 3301 11300
TIME...MOT...LOC 2335Z 138DEG 26KT 3285 11312

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:02 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside38 min
Sep 6, 7:03 PM PDTAreal Flood AdvisoryPSRRiverside3 hr
Sep 7, 1:33 PM PDTSpecial Weather StatementPSRRiverside42 min
Sep 7, 2:10 PM PDTFlash Flood WatchPSRImperial, Riverside, San Bernardino54 hr
Sep 7, 4:34 PM PDTDust Storm WarningPSRImperial86 min
Sep 6, 5:08 PM PDTSevere Thunderstorm WarningPSRLa Paz52 min
Sep 6, 7:39 PM PDTSpecial Weather StatementPSRLa Paz51 min
Sep 7, 11:26 AM PDTBlowing Dust AdvisoryPSRMaricopa, Pinal, Yuma9 hr
Sep 7, 1:58 PM PDTSpecial Weather StatementPSR47 min
Sep 7, 2:51 PM PDTSpecial Weather StatementPSRLa Paz39 min
Sep 7, 3:13 PM PDTSpecial Weather StatementPSR47 min
Sep 7, 3:50 PM PDTSpecial Weather StatementPSRLa Paz40 min
Sep 7, 4:37 PM PDTSpecial Weather StatementPSR38 min
Sep 7, 4:56 PM PDTSpecial Weather StatementPSRMaricopa49 min

Nearby

Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.